View Single Post
  #9  
Old 09-28-2009, 08:04 AM
We Hope's Avatar
We Hope We Hope is offline
Founding Moderator
 
Join Date: Mar 2008
Posts: 2,155
Default Re: Annie needs help

Like Natalie, I also see some rebound here, which would mean an insulin reduction.

Let's look at Lente insulin, which is what Vetsulin is. Whether it's made from pork, beef or r-DNA, all Lente insulins work the same way.

Quote:
Originally Posted by We Hope View Post
Marion,

Right now, what you may be seeing is the point where the fast-acting semilente insulin peaks--around 10 AM--and the second peak at about 4 PM is that of the long-acting ultralente.

http://www.ncbi.nlm.nih.gov/pubmed/9...gdbfrom=pubmed

Pharmacokinetics of a porcine insulin zinc suspension in diabetic dogs.
Journal of Small Animal Practice-1997

"Ten dogs with naturally occurring diabetes mellitus were injected with a highly purified porcine insulin zinc suspension at a dose according to their expected requirement. Plasma insulin and glucose concentrations were measured at two-hourly intervals over 24 hours following injection. There were either one or two peaks in plasma insulin concentration: one at about four hours (mean 4.3 +/- 1.3 [SD]) and another at about 11 hours (mean 11 +/- 1.85) after the injection. The second insulin peak was seen in only eight dogs. Persistence of elevated plasma insulin concentrations ranged from 14 to 24 hours (mean 17.4 +/- 3.65). These results compare favourably with those published for other intermediate-acting insulin preparations used to treat canine diabetes mellitus and suggest that this preparation has useful properties for the successful management of many canine diabetics."

Taking this apart a bit, they say that the first peak at about 4 hours after insulin is plus or minus 1.3 hours. That means it could be 1.3 hours sooner or 1.3 hours later. Then you see them talk about the second peak at 11 hours--plus or minus 1.85 hours later. Meaning that it could be close to 2 hours earlier or later than 11 hours.

These numbers are an average of the times noted for the 10 dogs tested, with 8 of the 10 showing evidence of the second, later peak.

All Lente insulins "operate" like this, in the respect that there are two Lente family insulins combined to produce the insulin--30% fast-acting semilente and 70% slow-acting ultralente.

http://diabetesindogs.wikia.com/wiki/Lente

But what's shown as a time activity profile is all of this nicely "smoothed" out:


People who continue to use Lente insulin (beef only now--imported from the UK) and those who formerly used it when it was more widely available would have also had the possibility for the two peaks because no matter what one makes or made the insulin from, it still works in the same fashion.

It may be that you will continue to see two peaks from Cara. When her bg's were so high, it would have been difficult to impossible to have seen it.

Lucky did not show two peaks but just the one later in the day, so he was still keeping with his tradition of not going by the book.

Does this help any--sure hope so!

Kathy
So it's not a must to have two peaks from Lente; some do and some don't. My Lucky had just one at 6 hours after food and insulin.

Here's a look at the old Time Action Profiles when Lilly was still producing an r-DNA Lente insulin, Humulin L:


Note also there are two non-analog mixed insulins' Time Action profiles shown here-Humulin 70/30 (30% fast acting R insulin and 70% intermediate acting NPH insulin) and Humulin 50/50 (50% fast-acting R insulin and 50% intermediate-acting NPH insulin). Theoretically, there should be two peaks for them also--one for the fast-acting R and one for the slower-acting NPH, but we see a "smoothed out" graph for both of them and also for the Lente insulin, Humulin L.

http://www.vetsulin.com/vet/Monitoring_Somogyi.aspx

"An insulin dose that is too high may bring about the Somogyi effect or rebound hyperglycemia. This is produced because blood glucose concentrations fall too rapidly. The moment that the Somogyi effect is triggered is very individual it is a life-saving response."

Years ago on another board, we had a dog who was very well-regulated on NPH insulin. However, every time his bg's approached 85 mg/dl, he would have all the symptoms of a hypo. The answer was to slightly reduce his insulin to keep him from nearing the 85 mark.

Lucky on the other hand, would be going along at 85 8-10 hours after his Caninsulin/Vetsulin shot and feeling fine.

Like Natalie, I think Annie needs the insulin reduction because the lows and highs sure look like they're rebound-related.

Kathy
Reply With Quote